Graves, methimazole, and myasthenia gravis
Hi, everyone. I have had Graves disease for 16 years. I've been in and out of remission on PTU and methimazole. My relapses have been getting steadily milder and further apart. I think I'm having another relapse, and normally I'd take methimazole for a few months. But I now have myasthenia gravis as well. I've had it for three years. It seems to me that all the treatments available for the Graves are bad for the MG--but untreated Graves is also bad for MG.
Methimazole and PTU seem to have an immunomodulatory effect that really sets off MG. General anesthesia is really dangerous for people with MG, so I don't want to risk a thyroidectomy. And I'm worried that if I have the RAI, it might damage my vision (MG causes double vision as well). Also, I'm on a large dose of immunosuppressant drugs (azathioprine/Imuran) for the MG, so the idea of radiation makes me nervous--I think I'm more susceptible to cancer.
Does anyone have any ideas--any suggestions about some other treatment I might look into? I really feel like I'm up the creek here. My endo knows nothing about MG, and my neuro knows nothing about Graves.
To anyone who happens to be reading this, I'd like to mention that thyroid problems and myasthenia gravis often come together, though MG is much rarer. Anyone with fluctuating muscle weakness, especially droopy eyelids, should not just put it down to one more crazy thyroid symptom, but should see a neurologist!